New York, 2016

Damaging Winds in New York, July 18, 2016

July 18, 2016 · NWS OKX · 4 events in 3 counties and zones

A passing cold front triggered isolated severe thunderstorms over the Lower Hudson Valley, New York City, and Long Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered isolated severe thunderstorms over the Lower Hudson Valley, New York City, and Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 2:44 PM EST, 6 minutes earlier.

Area forecast discussion, Jul 18, 2:44 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
344 PM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front crosses the Tri-State tonight, followed by high
pressure building in from the west through Tuesday night. High
pressure moves slowly east across the area Wednesday and Wednesday
night. A trough of low pressure forms across the area Thursday
and lingers through Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORM WATCH 395 IN EFFECT FOR ENTIRE CWA THROUGH 8
PM.

Currently running 1000-2000 J/kg of CAPE over the CWA, the region
in the right rear quadrant of a 85+ KT 300 hPa jet and having a
30-35kt 950 hPa jet passing just to the S/SE and having
sufficient Bulk Shear (30-40kt); there is a threat of scattered
severe thunderstorms area wide into this evening. HRRR has good
handle on initial line of convection so have used as primary basis
for pops into this evening.

The front slows as it pushes SE through the area, so could see a
second batch of storms a few hours after the initial round of
convection, but only chance pops for that. Showers should wind
down fairly quickly from NW to SE after midnight as the front
exits to the east (sooner if second round of storms does not
fire).

Lows tonight were based on a blend of MAV/MET/ECS guidance and NAM
2-meter temperatures and should be around 5 degrees above normal.

There is a high rip current risk at Atlantic Ocean Beaches into
this evening.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Even with 700-500 hPa trough axis building into NE U.S. Tuesday
and Tuesday night, downsloping NW low level flow, along with
subsidence from low level ridging building in should keep the
atmosphere sufficiently dry to preclude precipitation during this
time frame. Also, given forcing only in the mid-upper levels,
would only expect some mid-high clouds from time to time.

For highs Tuesday, a blend of ECS/MET/MAV guidance, NAm 2-meter
temperatures and a mix down from 825-750 hPa per BUFKIT soundings
was used, with highs expected to be a few degrees above normal.

Lows Tuesday night were based on a blend of MET/ECS/MAV guidance
and NAM 2-meter temperatures, and should be near to slightly below
normal.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A comfortable dry air mass with temperatures averaging slightly
below normal on Wednesday will gradually heat and moisten with time.
Near normal temperatures are forecast for Thursday followed by our
next potential heat wave developing on Friday for this weekend.

Heat advisories are possible Fri. through Sun. for NYC and
surrounding areas with heat index values forecast between 95 and 100
each afternoon. Sat is expected to be the hottest day. As such,
portions of Long Island, the Lower Hudson Valley and NE NJ may also
be included with heat indices slightly above the 100 degree mark for
a couple of hours in the aftn.

A thermal low level inland trough is forecast to re-develop each
afternoon starting Thursday through the weekend, increasing low
level moisture transported by the sea breezes.

This will also bring a chance of mainly afternoon and evening
scattered convection starting Friday afternoon through the weekend.

With no synoptic scale system forecast to impact the region with a
well needed widespread rain, the moderate drought could
increase across parts of the local area.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A cold front approaches from the west today and moves across the
area tonight.

High impact SWAP event will continue as a line of convection
approaches from the west. Based on current trends...thunderstorms
should arrive between 20-21z most NY Metro terminals. The line of
convection may also speed up as it approaches the coast. Expect a
30-45 minute period of most significant terminal impacts as storms
should move through quickly.

Surface winds should gust 20 to 25 kt this afternoon. Stronger
gusts expected in and around thunderstorms. Winds tonight shift to
the west behind the thunderstorms then northwest behind the cold
frontal passage with VFR conditions.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for timing of afternoon
thunderstorms.

KLGA TAF Comments: Amendments possible for timing of afternoon
thunderstorms.

KEWR TAF Comments: Amendments possible for timing of afternoon
thunderstorms.

The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Amendments possible for timing of afternoon
thunderstorms.

KHPN TAF Comments: Amendments possible for timing of afternoon
thunderstorms.

KISP TAF Comments: Amendments possible for timing of afternoon
thunderstorms.

.OUTLOOK FOR 12Z Tuesday through Saturday...
.Tue-Fri Morning...VFR.
.Fri Afternoon-Sat...Sub-VFR possible in isolated to scattered thunderstorms.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH #395 FOR THE WATERS UNTIL 8 PM.

Main threat this afternoon/evening is strong to severe storms.

Winds/seas have been slow to come up this afternoon. Have some
doubts might not make SCA levels on the coastal ocean waters west
of Fire Island inlet, but for now have just scaled back the end
time until 00z. Remainder of headlines on the coastal ocean zones
were left as is - until 6z for the central coastal ocean zone and
10z for the eastern most coastal ocean zone. However, if trends
hold, all headlines could be terminated sooner than current end
times.

Otherwise, sub-small craft conditions are expected on the waters
around Long Island through Tuesday night, with winds 10 kt or less
throughout by Tuesday afternoon.

Winds and seas are forecast to remain below SCA criteria Wednesday
through early Thursday. Wind speeds and seas are forecast to
approach SCA criteria across the Atlantic ocean coastal waters
Thursday afternoon and evening and again Friday afternoon and
evening as SW winds of 15-25 kt cause seas to build near 5 feet.

&&

.HYDROLOGY...
from 3/10 to 3/5 of an inch of rain is possible on average with
storms through this evening, with locally higher amounts possible.
Areas that do receive the locally heavy rainfall could
experience minor urban/poor drainage flooding.

Dry weather is forecast Tuesday through early Friday.

Thunderstorms are possible each afternoon and evening Friday
through Sunday. However, most of the area on any given day should
remain dry.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ355.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ350.
     Small Craft Advisory until 2 AM EDT Tuesday for ANZ353.

&&

SYNOPSIS...Maloit/GC
NEAR TERM...Maloit
SHORT TERM...Maloit
LONG TERM...GC
AVIATION...GS
MARINE...Maloit/GC
HYDROLOGY...Maloit/GC
Hazardous weather outlook, Jul 18, 11:08 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1208 PM EDT MON JUL 18 2016

NYZ075-080-081-178-179-191615-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
1208 PM EDT MON JUL 18 2016

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-191615-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
1208 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-191615-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1208 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Special weather statement, Jul 18, 1:26 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
226 PM EDT MON JUL 18 2016

NYZ067-181900-
ORANGE-
226 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MONTGOMERY...OR OVER WALDEN...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWBURGH...WALDEN...NEW WINDSOR...MONTGOMERY...GARDNERTOWN...
MAYBROOK...ORANGE LAKE...BALMVILLE...VAILS GATE AND FIRTHCLIFFE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN NEW YORK.

LAT...LON 4158 7405 4159 7395 4157 7396 4155 7399
      4153 7400 4146 7400 4144 7398 4144 7432
      4158 7434 4159 7420 4158 7413 4160 7413
      4160 7408 4161 7407
TIME...MOT...LOC 1825Z 270DEG 29KT 4153 7421
Special weather statement, Jul 18, 1:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
232 PM EDT MON JUL 18 2016

NYZ067-181900-
ORANGE-
232 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MIDDLETOWN...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLETOWN...GOSHEN...CHESTER...WASHINGTONVILLE AND HIGHLAND MILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN NEW YORK.

LAT...LON 4139 7451 4146 7452 4148 7414 4135 7412
TIME...MOT...LOC 1831Z 272DEG 23KT 4142 7443
Special weather statement, Jul 18, 1:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
254 PM EDT MON JUL 18 2016

NYZ067-181930-
ORANGE-
254 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLORIDA...OR
NEAR GOSHEN...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLETOWN...MONROE...WARWICK...CHESTER...FLORIDA...
HARRIMAN AND KIRYAS JOEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN NEW YORK.

LAT...LON 4131 7450 4138 7450 4141 7413 4127 7415
TIME...MOT...LOC 1854Z 267DEG 23KT 4135 7443
Special weather statement, Jul 18, 2:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT MON JUL 18 2016

NYZ067-068-182000-
PUTNAM-ORANGE-
330 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PUTNAM AND EAST CENTRAL
ORANGE COUNTIES...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WEST POINT...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLD SPRING...WEST POINT...MAHOPAC...FAHNESTOCK STATE PARK...PUTNAM
VALLEY...HIGHLAND FALLS AND FORT MONTGOMERY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN NEW YORK.

LAT...LON 4135 7368 4132 7399 4134 7407 4142 7408
      4147 7370
TIME...MOT...LOC 1929Z 268DEG 20KT 4139 7401
Special weather statement, Jul 18, 2:45 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT MON JUL 18 2016

NYZ070-182015-
NORTHERN WESTCHESTER-
345 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER COUNTY...

AT 345 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT KISCO...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT KISCO AND BEDFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHERN CONNECTICUT...AND SOUTHEASTERN NEW YORK.

LAT...LON 4125 7351 4122 7349 4121 7349 4115 7362
      4117 7386 4126 7384
TIME...MOT...LOC 1945Z 274DEG 24KT 4120 7378

The radar

The Brookhaven radar (KOKX), 96 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 18, 2:50 PM EST
Where
Putnam County, 1.08 mi WSW of Lake Secor
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.362, -73.798

Trees and power lines were reported down at the intersection of Wood Street and Goldfinch Lane just northeast of Donald J. Trump State Park.

Thunderstorm Wind, Kings

When
July 18, 4:02 PM EST
Where
Kings County, 3.19 mi WSW of Brooklyn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.634, -73.987

A tree was reported down along 47th Street in Borough Park.

Thunderstorm Wind, Kings

When
July 18, 4:05 PM EST
Where
Kings County, 2.16 mi WNW of Brooklyn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.660, -73.969

Large tree limbs down and metal picnic tables were flipped over near the Prospect Park Zoo.

Thunderstorm Wind, Suffolk

When
July 18, 5:04 PM EST
Where
Suffolk County, 1.42 mi E of West Gilgo Beach
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -73.393

A gust of 58 mph was measured at the Gilgo Beach mesonet location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653896, 653897, 654161, 653905.